[Skip to Content]
[Skip to Content Landing]
Article
February 1962

Erythropoietic Changes During Therapy with Chloramphenicol

Author Affiliations

BROOKLYN

From the Department of Medicine, State University of New York College of Medicine at New York City, and the Medical Services of Maimonides Hospital.; Fellow of the Leukemia Society, Research Fellow in Hematology Maimonides Hospital, Assistant Instructor in Medicine, State University of New York, College of Medicine at New York City (Dr. Gussoff); Physician-in-charge, Hematology Division, Maimonides Hospital, and Associate Professor of Medicine, State University of New York, College of Medicine at New York City (Dr. Lee); Physician-in-charge, Hematology Division, Kings County Hospital, Associate Professor of Medicine, State University of New York, College of Medicine at New York City (Dr. Lichtman).

Arch Intern Med. 1962;109(2):176-185. doi:10.1001/archinte.1962.03620140048008
Abstract

Anemic crises occur during the course of chronic hemolytic anemias, both congenital1-3 and acquired.4-6 These crises, due to temporary cessation of red cell production, are usually related to acute viral infections. Acute erythroblastopenia has also been reported in relation to treatment with various drugs, including chloramphenicol.7-10

The cases reported here are noteworthy for 4 reasons. First, they represent examples of anemic crisis occurring in the course of serious constitutional illnesses in which hemolysis did not seem to be important prior to the appearance of the crisis. Second, all 4 patients studied were receiving chloramphenicol at the time of development of erythroblastopenia. Third, striking "toxic" changes were noted in bone marrow cells at the height of the crisis in all 4 cases; changes of the type to be described have not been emphasized in most previous reports. Finally, in 1 of the 4 cases evidence has been obtained

First Page Preview View Large
First page PDF preview
First page PDF preview
×